I had a call today that prompted an indepth discussion with my Lt. He is a paramedic with almost 20 years experience. I am a paramedic with about 10 years experience. I would like to hear your thoughts and recommendations on this.
Here goes: The patient called with complaint of chest pain and SOB. Upon arrival, the patient was an elderly male and was found sitting in a chair. The patient was obviously pale and c/o left, lower, lateral chest pain and shortness of breath which started at 2 a.m.. The patient had been treated with NTG patch by his family w/o relief. Inital v/s indicated the patient with adequate B/P of 124 systolic, pulse 175 and weak, O2 sat - 84%, respirations of 22 and shallow. History of CHF and CABG. EKG revealed PSVT. Initial attempts to have patient "bear down" proved ineffective. O2 admin via NRB @ 15 lpm. IVNS established in R AC w/18 ga cath. I administered adenosine 6 mg RIVP followed by rapid bolus of NS, w/o results. I followed with 2 more doses of adenosine 12 mg RIVP w/o results. I then prepped pt w/2.5 mg versed, then sync cardioverted @ 100 joules and the patient converted to A-fib @ 80-100 bpm. Transprt code 3. B/P began to fall to 80/40 prior to arrival at ER.
Here's the question: What other treatments could have been done to this patient besides drug therapy or cardioversion? My Lt suggested a cold rag to the patient's face, in lieu of cold water immersion. I couldn't use carotid massage due to possible bruits.
Does anyone have any other less invasive treatments I might try in the future?
Please let me know what you think.
Thanks.

Views: 277

Add a Comment

You need to be a member of My Firefighter Nation to add comments!

Join My Firefighter Nation

Comment by Darryll Hamlin on January 20, 2009 at 3:53pm
I think that you did fine and I like the cardizem idea but my service does'nt carrie it either. once you shocked it you found the underlying rythem. sounds like a tired old heart.
Comment by Ben Waller on August 26, 2008 at 12:09am
Jim,

One other question...

Did you guys consider removing the NTG patch once the patient became hypotensive?
Comment by Ben Waller on August 24, 2008 at 3:04pm
One other thing about Adenosine - it works by causing short periods of sinus arrest. In some patients - especially those with advanced CHF and/or previous serious MIs, that short period of sinus arrest may end up in a prolonged bout of asystole. It's a fairly rare complication, but it happens.

The old-school drug of choice for SVT was Verapamil - a strong calcium channel blocker when compared to Cardizem. I've given Verapamil a couple of times, with a 30 or 40-second period of asystole followed by -thankfully - a return to a perfusing NSR. Most systems don't use Verapamil for SVT any more, due to better choices such as Cardizem or Amiodarone.

One other thing I don't like about Adenosine - when it works, it's abrupt, and it also causes some fairly serious chest pain in a significant percentage of the patients who receive it. Some of that pain can persist for up to 24 or even 48 hours. That makes Adenosine potentially helpful but painful and scary for the patient at the same time. I've had patients who had previously recieved the drug beg for therapies other than Adenosine due to the above. If the patient is stable enough, it's generally a good idea to sedate them with a benzodiazepine prior to Adenosine administration - if your system permits it. Morphine administration is probably a bad pre-conversion drug due to the potential for exacerbating hypotension, but it's not a bad idea for hemodynamically stable patients, post-Adenosine administration.

Cardizem and Amiodarone don't usually have painful side effects.
Comment by Medicine Man on August 24, 2008 at 2:04am
I would add that in cases where you are unsure of the underlying rhythm (and with a rate of 175 as you stated you are in a grey area there as far as rate. Usually 180 and above is the rate to look for in PSVT. Obviously this is not always the case and varies by pt), if you have the ability of 12 lead ekg available use it to help make a decision on what rhythm it is. If adenocard did not work after 3 doses then I would suspect that the rhythm was atrial in nature. Then cardizem would most likely be your best bet. I think this was also true due to the fact that the pt converted back to this rhythm. Converting this rhythm as was stated before brings up the concern of throwing a clot. Given adenocard first is usually fairly harmless given its half life if extremely short. So starting with that is a not a bad choice, when it does not work however that is when it is time to look at other causes. It would be interesting to know the pt's past hx in this case in regards to cardiac dysrhythmias.
Comment by Ben Waller on August 23, 2008 at 5:22am
Cardizem, 2 mg/minute IV drip up to 25 mg total is the current ACLS recommendation. My department uses it.

Another possibility is Amiodarone. Amiodarone is primarily intended to treat wide-complex tachycardia, but can also convert narrow-complex tachycardias. The dose is 150 mg over 10 minutes for perfusing rhythms.
Comment by Big Jim on August 23, 2008 at 4:16am
Pt was in classic PSVT, not A-fib prior to shock. Pt converted to A-fib after shock. Unfortunately, a mute point. We don't carry Cardizem. Thanks for the advice.
Comment by Jim Waring on August 22, 2008 at 11:21pm
When Adenosine doesn't work, we use Cardizem. Had great results for patients with A-Fib w/ RVR which sounds like what your patient was in.

FireRescue Magazine

Find Members Fast


Or Name, Dept, Keyword
Invite Your Friends
Not a Member? Join Now

© 2021   Created by Firefighter Nation WebChief.   Powered by

Badges  |  Contact Firefighter Nation  |  Terms of Service